Indiana, 2005Flash Flood in Indiana, July 16, 2005
July 16, 2005 · NWS IND · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 16, 1:45 PM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 16, 1:45 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST SAT JUL 16 2005
.DISCUSSION...POPS...TEMPS AND CLD CVR THROUGH TUE WL CONT TO BE THE
THE MAIN FOCUS FOR THIS FCST. WK UPR TROF FM THE GT LKS TO THE
MIDDLE MSP VLY AND SFC TROF FM AROUND KFWA-MVN COMBINED WITH CAPES
FM 1500-2500 J/KG...AS SEEN ON LAPS DATA...HAS ALLOWED NUMEROUS
TRWS TO DEVELOP ACRS THE FA THIS MRNG AND EARLY AFTERNOON. A FEW
BREAKS IN THE CLD HAS ALLOWED TEMPS TO CLIMB TO THE LWR 80S AS WELL
ANDS DEW PTS WERE VERY JUICY IN THE LOWER TO MID 70S.
MODELS IN GENERAL AGREEMENT ON LIFTING UPR TROF NE INTO THE ERN GT
LKS BY SUNDAY EVENING. PUNCH OF DRY AIR ALOFT SEEN ON H20 VAPOR
IMAGERY ACRS NRN IL AND MO SHOULD BEGIN PUNCHING IN ACRS THE FA ON
SUNDAY PER MODEL TIME SECS. THIS WL ALLOW FOR EVEN MORE UNSTABLE
ATMS WITH MODEL FCST CAPES AROUND 3000 J/KG ON SUNDAY AND MONDAY
AHEAD OF APRCHG NRN STREAM TROF AND ASSOCIATED CD FNT. WL GO WITH
THE GFS REGARDING TIMING OF THIS FNT AS IT HAS BEEN THE MOST
CONSISTANT. MODELS ALL NOW SPEED UP FROPA WITH FNT CLRG THE FA MON
OVRNGT. DRY AIR PROGGED TO OVERSPREAD ALL BUT THE XTRM SRN FA BY 12Z
TUE. SO...REMOVED POPS ON TUE EXCEPT FOR SLGT MRNG CHC SRN MOST
TIER. IN THE NEARER-TERM...WL KEEP GOOD CHC POPS GOING THROUGH THE
EVE...AND THEN LWR POPS OVRNGT A BIT AS STABILITY INCREASES WITH
LOSS OF SOLAR HEATING. WL KEEP POPS GOING ON SUNDAY AS ANOTHER WEAK
WAVE MOVES ACRS BEHIND THE DEPARTING UPR LOW AND INTERACTS WITH THE
UNSTABLE ATMS. THEN...THERE SHOULD BE A SHORT BREAK FM SUN NGT UNTIL
MON MRNG AS IMPULSE PASSES E AND FNT A BIT TOO FAR AWAY. FNT GETS
CLOSER ON MON WITH TRWS EXPECTED TO SWEEP ACRS THE FA DURING THE
AFTERNOON AND NGT.
CU RULE PREDICTING OVC CU THE NEXT 2 DAYS...BUT GOING WITH
PERSISTANCE AND DRY AIR ALOFT MOVING IN...WOULD EXPECT SOME BREAKS
WHICH SOULD FAVOR WARMER MAV TEMPS THE NEXT COUPLE OF DAYS.
ALSO...FAVOR TEMPS ABV GUIDANCE FOR OVRNGT LOWS BASED ON CURRENT DEW
PTS...STAGNANT AIRMASS AND PAST FEW NGTS LOWS. CURRENT HWO HAS
MENTION OF HEAVY RN IN IT WHICH LOOKS REASONABLE WITH SLOW STORM
MOVEMENT AND PRECIP H20 VALUES AROUND 2.
&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&
KOCH
Hazardous weather outlook, Jul 16, 5:13 AM EST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
513 AM EST SAT JUL 16 2005
INZ021-028>031-035>049-051>057-060>065-067>072-171100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
513 AM EST SAT JUL 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL INDIANA. BRIEF HEAVY RAIN AND LIGHTNING ARE THE MAIN
HAZARDOUS WEATHER THREATS. SOME STORMS COULD PRODUCE BRIEF HEAVY
RAINS OF OVER ONE INCH IN AN HOUR. THIS COULD LEAD TO FLOODING OF
LOCALIZED AREAS. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM...SO IF
YOU HEAR THUNDER MOVE INDOORS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE
SEVERE...HOWEVER LIGHTNING AND HEAVY RAIN ARE POSSIBLE FROM ANY
THUNDERSTORM.
A COLD FRONT WILL PUSH TOWARD INDIANA ON MONDAY NIGHT AND TUESDAY.
THIS FRONT MAY TRIGGER STRONGER STORMS...BUT THE SITUATION WILL NEED
TO CONTINUE TO BE MONITORED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL AMOUNTS.
&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND
PUMA
In the hours before
Local storm report, Jul 16, 6:14 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
614 PM EST SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM FLOOD 5 NE INDIANAPOLIS 39.83N 86.08W
07/16/2005 MARION IN TRAINED SPOTTER
46TH ST IMPASSABLE JUST EAST OF SHERMAN DUE TO WATER.
WATER ALSO OVER 52ND ST NEAR ALLISONVILLE RD.
&&
ETERRELLFlash Flood, Marion
- When
- July 16, 7:15 PM EST to 9:15 PM EST
- Where
- Marion County, Indianapolis
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.783, -86.150
Roads were barricaded due to high water at several locations throughout the city. A widely publicized photo appeared in the Indianapolis Star the next day of several cars stuck in five feet of water in the Lafayette Square Mall parking lot. Heavy rain of 2 to possibly more than 4 inches was produced by nearly stationary thunderstorms which formed in the very moist airmass left behind by the remnants of Hurricane Dennis. Other parking lots and viaducts were flooded, and several minor traffic accidents were attributed to the heavy rainfall. 1,600 electricity customers throughout the city lost power at least briefly due in part to the flooding and the accidents.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 16, 20052 deaths · $1.7 million · 50 kt wind · 6 events
- Rip Current in Florida, July 16, 20051 death · 1 event
- Lightning Strike in Pennsylvania, July 16, 200513 injured · 1 event
- Lightning Strike in Michigan, July 16, 2005$1.0 million · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, July 16, 2005$150,000 · 50 kt wind · 3 events
- Flash Flooding in Michigan, July 16, 2005$100,000 · 3 events
- Flash Flooding in West Virginia, July 16, 2005$30,000 · 2 events
- Flash Flood in Pennsylvania, July 16, 2005$30,000 · 1 event
- Lightning Strike in New Jersey, July 16, 2005$25,000 · 1 event
- Lightning Strike in Florida, July 16, 20051 injured · 1 event
- Damaging Wind in New Mexico, July 16, 20051 injured · 1 event
- Flash Flooding and Damaging Wind in Maryland, July 16, 200550 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464742.